Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2008, 4:12 PM EDT for 5 counties in Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 26, 2008, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Radford, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 10 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:14 PM EDT | TSTM WND DMG | 5 W Christiansburg, VA | A TREE DOWN OFF OF WALTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 262011
SVRRNK
VAC063-121-155-161-750-262115-
/O.NEW.KRNK.SV.W.0233.080626T2012Z-080626T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 515 PM EDT.
* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
RADFORD...AND MOVING EAST AT 21 MPH.
* LOCATIONS IMPACTED INCLUDE...
RADFORD...
WALTON...
CHRISTIANSBURG...
SHAWSVILLE...
AND BENT MOUNTAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3715 8074 3729 8012 3728 8011 3713 8011
3712 8012 3710 8012 3709 8011 3701 8011
3700 8013 3692 8070
TIME...MOT...LOC 2012Z 270DEG 18KT 3713 8056
$$3 follow-up statements
000
WWUS51 KRNK 262033
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU JUN 26 2008
VAC063-121-155-161-750-262115-
/O.CON.KRNK.SV.W.0233.000000T0000Z-080626T2115Z/
FLOYD VA-CITY OF RADFORD VA-PULASKI VA-MONTGOMERY VA-ROANOKE VA-
433 PM EDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR THE CITY OF RADFORD... SOUTHWESTERN ROANOKE...SOUTHERN
MONTGOMERY...NORTHEASTERN PULASKI AND NORTHERN FLOYD COUNTIES...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR CHRISTIANSBURG...MOVING EAST AT 21 MPH.
LAT...LON 3718 8061 3729 8012 3728 8011 3713 8011
3712 8012 3710 8012 3709 8011 3706 8012
3701 8011 3700 8013 3695 8050
TIME...MOT...LOC 2033Z 270DEG 18KT 3713 8043
$$
KK000
WWUS51 KRNK 262037
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU JUN 26 2008
VAC155-750-262048-
/O.CAN.KRNK.SV.W.0233.000000T0000Z-080626T2115Z/
CITY OF RADFORD VA-PULASKI VA-
438 PM EDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...
NORTHEASTERN PULASKI COUNTY IS CANCELLED...
LAT...LON 3719 8051 3729 8012 3728 8011 3713 8011
3712 8012 3711 8012 3709 8011 3706 8012
3701 8011 3700 8013 3696 8042
TIME...MOT...LOC 2038Z 268DEG 29KT 3714 8035
$$
VAC063-121-161-262115-
/O.CON.KRNK.SV.W.0233.000000T0000Z-080626T2115Z/
FLOYD VA-MONTGOMERY VA-ROANOKE VA-
438 PM EDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN ROANOKE...SOUTHERN MONTGOMERY AND NORTHEASTERN FLOYD
COUNTIES...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHRISTIANSBURG...MOVING EAST AT 33 MPH.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
SHAWSVILLE...
ELLISTON...
CHECK...
AND BENT MOUNTAIN.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3719 8051 3729 8012 3728 8011 3713 8011
3712 8012 3711 8012 3709 8011 3706 8012
3701 8011 3700 8013 3696 8042
TIME...MOT...LOC 2038Z 268DEG 29KT 3714 8035
$$
AMS000
WWUS51 KRNK 262100
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU JUN 26 2008
VAC063-121-161-262110-
/O.CAN.KRNK.SV.W.0233.000000T0000Z-080626T2115Z/
FLOYD VA-MONTGOMERY VA-ROANOKE VA-
500 PM EDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROANOKE...
SOUTHERN MONTGOMERY AND NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3719 8051 3729 8012 3728 8011 3713 8011
3712 8012 3711 8012 3709 8011 3706 8012
3701 8011 3700 8013 3696 8042
TIME...MOT...LOC 2100Z 268DEG 14KT 3720 8007
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:01 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 26, 3:01 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUN 26 2008 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEAST WILL BRING HOT AND MORE HUMID WEATHER INTO THE AREA THROUGH FRIDAY WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A BETTER CHANCE OF THUNDERSTORMS ARRIVES WITH A FRONT THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... LATEST MESOANALYSIS SHOWS LIGHT SOUTHWEST FLOW AND CONVERGENCE INTO THE NC MOUNTAINS AND ACROSS THE OHIO VALLEY. THUNDERSTORMS ARE FIRING ALONG AND LEE OF THE THE RIDGES ATTM...AND THROUGH EARLY EVENING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE WESTERN HALF OF THE FORECAST. WESTERLY FLOW AND SOME DRYING SHOULD INHIBIT STORMS FROM DRIFTING TO FAR EAST OF THE MOUNTAINS BY THIS EVENING. THE TEMP/DEWPOINT DEPRESSION OUT EAST WILL BE A FACTOR IF STORMS DECIDE TO FIRE UP OUT THAT WAY...LEADING TO POTENTIAL DOWNBURST THREAT. THE OVERNIGHT WILL BE MAINLY QUIET...AS MODELS TAKE AN MCV FROM NRN IND INTO PA AND WEAKEN IT. CORFIDI VECTORS STEER THE CONVECTION SOUTHEAST TOWARD OUR WV COUNTIES OVERNIGHT SO LEFT A SLIGHT CHANCE TO LOW CHANCE POP FROM SE WV TO NW NC. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... LITTLE CHANGE EXPECTED FOR THE PERIOD FRIDAY THRU SATURDAY OTHER THAN A SLOWLY INCREASING CHANCE OF CONVECTION. STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING MOISTR SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHI VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY. BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX EXPECTED FOR MIDWEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL DAYS. THIS WILL LEAD TO AN INCREASE IN THUNDERSTORM ACTIVITY... ESPECIALLY DURNING THE AFTERNOON AND EVENING HOURS. COVERAGE TODAY AND FRIDAY WILL BE ISOLATED TO SCATTERED AND MAINLY CONFINED TO THE MOUNTAINS. PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SATURDAY THROUGH MONDAY AS A COLD FRONT APPROACHES... AND THEN PASSES ACROSS THE AREA. LCL IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH VARIABLE ERRATIC WIND GUSTS. AWAY FROM THUNDERSTORMS CONDITIONS ARE EXPECTED TO REMAIN VFR. SOME MVFR FOG IS POSSIBLE EACH MORNING...BUT IT SHOULD DISSIPATE QUICKLY AFTER SUNRISE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...JS/WP LONG TERM...WP AVIATION...PM
Hazardous weather outlook, Jun 26, 6:48 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT THU JUN 26 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 648 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE NEEDED THIS WEEKEND.
In the hours before
Special weather statement, Jun 26, 2:14 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT THU JUN 26 2008 VAZ007-010-WVZ042-261915- BLAND VA-TAZEWELL VA-MERCER WV- 214 PM EDT THU JUN 26 2008 AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF TAZEWELL...OR ABOUT OVER TIPTOP...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BOISSEVAIN AT 225 PM EDT...POCAHONTAS...AND COALDALE AT 230 PM EDT...BLUEFIELD...AND PINNACLE ROCK STATE PARK AT 235 PM EDT...BLUEFIELD...MERCER CO AIRPORT AT 240 PM EDT...SANDLICK...AND MATOAKA AT 245 PM EDT...CERES AT 250 PM EDT. EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PEM
Local storm report, Jun 26, 3:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL PEARISBURG 37.32N 80.73W
06/26/2008 E0.75 INCH GILES VA TRAINED SPOTTER
&&
TWLocal storm report, Jun 26, 3:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL PEARISBURG 37.32N 80.73W
06/26/2008 E0.88 INCH GILES VA PUBLIC
&&
KMLocal storm report, Jun 26, 4:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG PEMBROKE 37.32N 80.64W
06/26/2008 GILES VA TRAINED SPOTTER
NUMEROUS TREES DOWN. POSSIBLE MICROBURST. 3/4 INCH HAIL.
&&
KMSpecial weather statement, Jun 26, 4:08 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT THU JUN 26 2008 VAZ012>014-017-022-033-262115- WYTHE VA-FLOYD VA-FRANKLIN VA-PULASKI VA-MONTGOMERY VA-ROANOKE VA- 408 PM EDT THU JUN 26 2008 AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF RADFORD...MOVING EAST AT 18 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...RADFORD...FAIRLAWN AT 415 PM EDT...WALTON AT 420 PM EDT...COPPER VALLEY AT 425 PM EDT...MERRIMAC AT 435 PM EDT...CHRISTIANSBURG AT 440 PM EDT...AND PILOT AT 450 PM EDT. WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 64 min |
| Jun 26, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 67 min |
| Jun 26, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Montgomery, Roanoke, City of Roanoke and 1 more | 56 min |
| Jun 26, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 46 min |
| Jun 26, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 80 min |
| Jun 26, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 60 min |
| Jun 26, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 54 min |
| Jun 26, 6:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 78 min |
| Jun 26, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 54 min |
| Jun 26, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Montgomery, Pulaski, Wythe | 53 min |
| Jun 26, 7:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.